Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 522, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 4, 2001, 8:37 PM CDT for Lowndes County, Mississippi. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 8:37 PM CDT (01:37 UTC)
- Expired
- Jul 4, 2001, 9:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lowndes County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 8:40 PM CDT | Thunderstorm Wind | Columbus, MS | Several trees and powerlines were blown down on Highways 12 and 82 in the Columbus area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2337 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 050137 SVRJAN MSC087-050200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 837 PM CDT WED JUL 4 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOWNDES COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 900 PM CDT * AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COLUMBUS AFB...MOVING SOUTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR COLUMBUS AT 845 PM CDT BE NEAR NEW HOPE AT 850 PM CDT DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3364 8828 3366 8846 3329 8857 3329 8830
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, Jul 4, 2:40 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 240 PM CDT WED JUL 4 2001 LATEST SURFACE ANALYSIS INDICATES A HINT OF A SURFACE TROUGH ROUGHLY ALONG THE NATCHEZ TRACE. THIS AREA ALSO COINCIDES WITH A 500MB SHORTWAVE AXIS. IN ADDITION...VISIBLE IMAGERY SHOWS AN OUTFLOW BOUNDARY MOVING SOUTHWARD OVER NORTHWESTERN PORTIONS OF THE CWFA. SHOWERS AND THUNDERSTORMS ARE SITUATED ALONG BOTH OF THESE SURFACE FEATURES. ETA AND AVN ARE IN GOOD AGREEMENT THIS RUN. BOTH MODELS INITIALIZED THE 500MB VORT AXIS REALLY WELL OVER THE CWFA. THIS FEATURE HAS BEEN FAIRLY PERSISTENT FOR THE PAST FEW DAYS...AND BOTH MODELS ARE INDICATING THIS FEATURE TO BEGIN MOVING SOUTHWARD TONIGHT THROUGH THURSDAY. CROSS SECTIONS SHOW GOOD MID LEVEL DRYING THROUGH THE REMAINDER OF THE FORECAST PERIOD AS THE UPPER LEVEL RIDGE TO THE WEST BUILDS EASTWARD. DRIER MID LEVEL AIR SHOULD BEGIN SETTLING IN OVER THE NORTHERN CWFA TONIGHT AND STEADILY FILTERING IN OVER THE SOUTHERN ZONES LATER TOMORROW. MOISTURE WILL THEN BE MAINLY CONFINED TO BELOW 700MB. WITH SLIGHTLY WARMER MID LEVEL TEMPS...THUNDERSTORM ACTIVITY SHOULD BE SOMEWHAT MORE LIMITED IN COVERAGE THAN THE PAST FEW DAYS. A SURFACE FRONT CURRENTLY OVER THE PLAINS STATES WILL SLOWLY MAKE ITS WAY SOUTHWARD TOMORROW...AND APPROACH THE NORTHERN CWFA DURING THE OVERNIGHT HOURS. WITH MOISTURE CONFINED MAINLY TO THE LOW LEVELS...AND NO UPPER LEVEL SUPPORT...DON'T EXPECT A LOT OF ACTIVITY ALONG THE FRONT THURSDAY NIGHT/EARLY FRIDAY. THIS BOUNDARY COULD HELP TO FIRE CONVECTION OVER CENTRAL AND SOUTHERN AREAS ON FRIDAY...COMBINED WITH DAYTIME HEATING. WITH LIMITED UPPER SUPPORT...ACTIVITY SHOULD REMAIN ONLY SCATTERED IN NATURE. THERE IS STILL SOME QUESTION ON EXACTLY HOW FAR SOUTH THIS BOUNDARY WILL MAKE IT...THE AVN IS AGAIN INDICATING THE FRONT WILL MAKE IT AS FAR SOUTH AS THE SOUTHERN ZONES...ALBEIT A VERY DIFFUSE BOUNDARY. THE ETA STILL TAKES IT TO THE COAST BEFORE WASHING IT OUT. WILL DEFINITELY LEAVE AT LEAST SLIGHT POPS IN THE EXTENDED FOR THE SOUTHERN ZONES...ESPECIALLY IF WHATEVER IS LEFT OF THE BOUNDARY DECIDES TO BECOME STATIONARY ALONG THE COAST. CURRENT EXTENDED LOOKS FINE AND NO MAJOR CHANGES WILL BE MADE. ANOTHER BOUNDARY IS FORECAST TO MOVE SOUTHWARD OVER THE CWFA ON SUNDAY/MONDAY. BUT AGAIN...UPPER RIDGING SHOULD LIMIT THE CONVECTIVE ACTIVITY. WILL KEEP CURRENT WORDING OF AFTERNOON/EVE THUNDER FOR NOW. GUIDANCE...TEMPS LOOK FINE AND WILL TAKE BLEND. MAV POPS TRENDS LOOK PRETTY GOOD. HIGHER POPS IN THE SOUTH...WITH THE SHORTWAVE/SHEAR AXIS. LOWER POPS IN THE NORTH...WITH THE DRIER MID LEVEL AIR SETTLING IN OVER THE REGION LATER TONIGHT. POPS SHOULD RETURN TO A MORE LOW END CHANCE/WIDELY SCATTERED NATURE AS THE UPPER RIDGE BUILDS EAST. MAV POP TRENDS SEEM TO HAVE THIS HANDLED FAIRLY WELL AND WILL ONLY MAKE MINOR ADJUSTMENTS. JAN 73/94/72/95 3323 MEI 72/94/72/94 3323 .JAN... MS...NONE. LA...NONE. AR...NONE. 32
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:58 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes, Noxubee | 32 min |
| Jul 4, 9:33 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 27 min |
| Jul 5, 5:10 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper | 35 min |
| Jul 5, 5:38 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 37 min |
| Jul 5, 5:51 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 29 min |
| Jul 5, 6:02 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha, Winston | 28 min |
| Jul 5, 6:12 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 33 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.